This website and blog does not provide medical advice, diagnosis or treatment. Read full disclaimer.
What does hypoglycemia (low blood glucose) feel like?
One of my “learned skills” from having diabetes is recognizing when I may have hypoglycemia, or low blood sugar.
Hypoglycemia is defined as a blood glucose reading less than [bgl]70[/bgl].
When the body’s glucose level drops, the body pumps out the hormone adrenaline, which causes a whole bunch of symptoms. This adrenaline is what causes the symptoms, and it’s the body’s way of saying “Hey, something is wrong!!”
The solution is to eat something with sugar in it and then wait 15 minutes, as it takes time for the body to absorb the sugar and for the glucose level to go back up. I recommend juice or candy. Some forms of sugar work faster than others. Juice is my first choice because it works very fast. I also like these glucose tabs, because they’re very fast acting and the ones that come in a tube are easy to carry.
What are the symptoms?
The symptoms of hypoglycemia vary from person to person, but for me it feels like a burst of anxiety. When I have low blood glucose I can feel my heart racing. For my husband, when he got this issue, his main symptom was sweating.
Here are a list of symptoms of hypoglycemia according to the Mayo clinic.
- Irritability or moodiness
- Anxiety or nervousness
Hypoglycemia happens whenever the body’s glucose drops lower than it should. This could be due to too much insulin, not enough food, and/or some diabetes medications. Exercise and other physical activity can also be blamed, as it uses up glucose, and can cause you to need less medication/more sugar.
Hypoglycemia can be a side effort of diabetes medications. If hypoglycemia happens often, then your diabetes treatment plan should be re-evaluated, as hypoglycemia is avoidable with the right medications and food. Eating more frequent meals and lowering medication are two solutions to discuss with your doctor.
Hypoglycemia can become an emergency situation if left untreated, and if you ever get hypoglycemia and can’t treat it because you don’t have anything with sugar to eat, you should call for help. Ignoring it will only cause it to worsen and you may become unconscious.
Carry a sugary snack with you
For this reason, I ALWAYS carry food with me. Usually I carry two types of food: glucose tabs and a protein bar or other snack.
The glucose tabs will fix the hypoglycemia, and the snack will satisfy the hunger that often comes with hypoglycemia, as well as delay the re-occurrence of hypoglycemia.
For me, hypoglycemia feels just like anxiety, so sometimes I mistake anxiety for low blood sugar. Therefore, I try to always take my blood glucose reading before treating it, because I could be wrong. I could just be anxious and if I have normal or high blood sugar, then having a sugary snack is not the right solution.
Hypoglycemia also makes me HUNGRY, but eating too much will cause the opposite problem: high blood sugar.
I’ve heard that if you experience hypoglycemia frequently, you may become hypoglycemic unaware. Your body may stop pumping out the adrenaline. Not knowing about the hypoglycemia is not good! If you are a person who doesn’t get any symptoms from low blood sugar, then it would be recommended that you get a continuous glucose meter with an alarm on it, so that it can notify you of low blood glucose.
The other issue I’ve run into, is that I get the low blood glucose symptoms sometimes when I’m at like 80 or 90 which is actually considered a normal reading. However, I think what happens is that the body recognizes when there’s a steep drop, so it’s the rapid CHANGE in blood glucose that causes my adrenaline. I’ve noticed that I can prevent a rapid change by eating more protein.
- If you have diabetes, you may get hypoglycemia (low blood sugar).
- Learning to recognize your personal symptoms of hypoglycemia is an important diabetic skill.
- Talk to your doctor if you have hypoglycemia frequently. It could be caused by incorrect medication or insulin dosage.
- If you have hypoglycemia, treat it by eating something with sugar in it. If you are unable to do that, call for help, as hypoglycemia can become an emergency.
- Always carry something sweet with you.
My Personal Experience
I used to get low blood glucose prior to needing insulin. I was just on Metformin. Metformin isn’t supposed to cause low blood glucose, but it can happen, especially combined with other factors.
I have to eat something before exercise, because exercise uses up so much glucose. If I don’t prepare ahead for exercise, I’ll often get low blood sugar afterwards. For example, before going on a bike ride, I’ll make sure that my blood glucose is around [bgl]200[/bgl], as the bike ride will cause it to go down to around [bgl]100[/bgl]. If I started the bike ride at [bgl]100[/bgl], I would have to stop to have juice or something during it, as I would get low blood glucose.
More recently, I’ve gotten hypoglycemia after dinner. Sometimes I’m not that hungry so I don’t eat a full meal. If I dose enough insulin for a full meal, but then don’t eat it all, I will end up with low blood sugar.
One of the challenges I’ve faced with trying to maintain a good blood glucose level is that I’ve become afraid of getting low blood sugar, because I hate the symptoms from it. So I would eat more to ensure that I wouldn’t go low…. This eating more would cause me to have high blood sugar instead… Which isn’t good for me either! I’ve found that having a higher protein diet has helped with keeping my blood glucose more steady throughout the day (egg, cheese and bacon sandwich for breakfast!), but honestly it’s one of diabetes’ constant challenges.
Also, when I get low blood sugar, I have a tendency to over eat, as the hypoglycemia makes me hungry. It takes time after eating something sweet for the symptoms to reside, and it takes a lot of willpower to not just continue eating until the symptoms stop…. I have often had too much sugar and then ended up high for hours afterwards 🙁